North Carolina, 2012

Hail in North Carolina, May 17, 2012

May 17, 2012 · NWS RAH · 1 event in 1 county or zone

Showers and thunderstorms developed along a weakening cold front and subtle shortwave trough aloft. One storm became strong and produced nickel size hail near Holly Springs, North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Showers and thunderstorms developed along a weakening cold front and subtle shortwave trough aloft. One storm became strong and produced nickel size hail near Holly Springs, North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 17, 2:15 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, May 17, 2:15 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT THU MAY 17 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS CENTRAL NC THIS AFTERNOON AND EXIT THE
REGION THIS EVENING. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT
WHILE AN AREA OF LOW PRESSURE WILL DEVELOP ALONG THE CAROLINA COAST.
THIS WILL RESULT IN A SEASONABLY COOL NORTHEAST FLOW ACROSS OUR AREA
SATURDAY AND SUNDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 315 PM THURSDAY...

TONIGHT...CONVECTION THIS AFTERNOON MAINLY CONFINED TO THE SOUTHERN
COUNTIES AND ALONG A WEAK SURFACE TROUGH LYING CLOSE TO THE HIGHWAY
1 CORRIDOR. CONVECTION IN THE SOUTH LIKELY AIDED BY A MID LEVEL
VORTICITY MAXIMUM SEEN ON WATER VAPOR IMAGERY SPINNING OVER NORTHERN
GA. WHILE CONVECTION IN THE NORTHERN COASTAL PLAIN EDGING SWWD INTO
THE EASTERN PIEDMONT APPEARS TIED TO ANOTHER VORT MAX LIFTING NE IN
THE SW FLOW ALOFT ALONG THE CAROLINA COAST. COASTAL VORT MAX
PROJECTED TO LIFT AWAY FROM OUR REGION BY 22Z-00Z SO SHOULD SEE
CONVECTION DIMINISH IN VICINITY OF THE NORTHERN COASTAL PLAIN AND NE
PIEDMONT BY EARLY EVENING. OVER THE SOUTH...CONVECTION WILL SLOWLY
DISSIPATE WITH LOSS OF HEATING BUT PRESENCE OF VORT MAX TO OUR SW
MAY GENERATE A SHOWER OR TWO OVERNIGHT.

WHILE DRIER MORE STABLE AIR WILL EVENTUALLY WORK ITS WAY SWD FROM VA
LATE TONIGHT INTO FRI MORNING...MOISTURE IN THE SW FLOW ALOFT WILL
LIKELY MAINTAIN A DECK OF MID/HIGH CLOUDS OVER THE SE HALF OF
CENTRAL NC OVERNIGHT INTO FRIDAY MORNING. DUE TO CLOUD COVERAGE AND
SLOWER ARRIVAL OF DRIER MORE STABLE AIR...HAVE RAISED MIN TEMPS 2-3
DEGREES FROM THE PREVIOUS FORECAST.

FRIDAY...DRY AIR RIDGE AT THE SURFACE ASSOCIATED WITH A SURFACE HIGH
OVER SOUTHERN NEW ENGLAND WILL PROVIDE TRANQUIL WEATHER TO MUCH OF
CENTRAL NC. A WEAK SHEAR AXIS ALOFT AND CIRCULATION AROUND AN AREA
OF LOW PRESSURE OFFSHORE WILL MAINTAIN SOME DEGREE OF CLOUDINESS
OVER THE SE HALF OF THE CWA. MAINLY HIGH LEVEL CLOUDS EXPECTED
THOUGH COULD SEE PATCHES OF STRATUS NEAR GOLDSBORO...TARBORO AND
CLINTON. PRESENCE OF SHEAR AXIS ALOFT MAY SUPPORT AN ISOLATED SHOWER
IN THE FAR SOUTH THOUGH MOISTURE APPEARS LACKING. TEMPS SHOULD BE
UNIFORM DUE TO EXPECTED CLOUD COVERAGE IN THE EAST. MAX TEMPS IN THE
MID-UPPER 70S.

&&

.SHORT TERM /FRIDAY NIGHT/...
AS OF 315 PM...

FRIDAY NIGHT...DRY AIR RIDGE OVER THE REGION WILL MAINTAIN TRANQUIL
WEATHER. DEGREE OF CLOUDINESS IN QUESTION WHICH WILL DETERMINE MIN
TEMPS. PRESENCE OF DRIER AIR NEAR THE SURFACE SHOULD RESULT IN TEMPS
A FEW DEGREES COOLER THAN TONIGHT. EXPECT BULK OF MID/HIGH LEVEL
CLOUDS TO OCCUR EAST-SE OF OUR REGION HOWEVER IF CLOUDS MORE
EXTENSIVE TO THE WEST AND THICKER THAN EXPECTED...MIN TEMPS IN THE
EAST WILL END UP BEING 2-3 DEGREES WARMER THAN FORECAST.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 255 PM THURSDAY...

MODELS CONTINUE TO STRUGGLE WITH THE TRACK OF A WESTWARD
RETROGRADING WEAK UPPER LEVEL LOW DURING THE WEEKEND INTO EARLY NEXT
WEEK. MODELS OFFER VARYING SOLUTIONS TO THE TIMING AND TRACK OF THIS
WEAK UPPER LOW WHICH IS FORECAST TO CLOSE OFF OVER THE SOUTHEAST
U.S. TODAY AND BRIEFLY SHIFT OFFSHORE ON FRIDAY... BEFORE MOVING
BACK WESTWARD SOMEWHERE ACROSS THE SOUTHEAST U.S. OR MID ATLANTIC
COAST EITHER SATURDAY OR SUNDAY. THE 12Z/17TH GFS HAS TRENDED MORE
TOWARDS THE 00Z/17TH ECMWF IN SHOWING THE LOW MOVING WESTWARD AND
INLAND ACROSS SC. HOWEVER... THE 12Z NAM ATTEMPTS TO BRING THE
FEATURE BACK ONSHORE NEAR THE NC/VA BORDER (WHICH IS SIMILAR TO THE
00Z/17TH GFS... BUT FASTER AND CONSIDERED AN OUTLIER... ALTHOUGH
CONFIDENCE IS BELOW AVERAGE) AND WELL INLAND. FOR NOW WILL MAINTAIN
GENERAL FORECAST CONTINUITY AND SHOW A DRY FORECAST FOR SATURDAY
WITH A SLIGHT CHANCE OF SHOWERS ACROSS EASTERN AND SOUTHERN PORTIONS
OF THE CWA FOR SUNDAY INTO SUNDAY NIGHT... TRENDING THE FORECAST
TOWARDS A BLEND OF THE LATEST GFS AND ECMWF. BY MONDAY/MONDAY NIGHT
THE WEAK MID/UPPER LOW IS FORECAST TO BEGIN SHIFT NORTH AND EASTWARD
AND/OR BE ABSORBED BY THE THE NEXT S/W TROUGH ALOFT... WHICH IS
FORECAST TO SHIFT EASTWARD FROM THE CENTRAL U.S. TO THE EASTERN U.S.
FROM SUNDAY THROUGH WEDNESDAY. MEDIUM RANGE MODELS DIFFER ON HOW
FAST THIS SYSTEM WILL MOVE THROUGH... AND RESULTANT BEST PRECIP
CHANCES. FOR NOW WILL SHOW THE HIGHEST POPS IN THE MEDIUM RANGE
ACROSS THE EASTERN HALF OF THE CWA MONDAY AFTERNOON (CHANCE OF
SHOWERS AND STORMS EAST) ASSOCIATED WITH THE APPROACHING TROUGH AND
LINGERING MID/UPPER LOW ACROSS THE AREA COUPLED WITH MORE INTENSE
DAYTIME HEATING. HIGH POPS WILL LIKELY BE NEEDED SOMETIME TUESDAY
THROUGH THURSDAY AS WELL. HOWEVER... GIVEN TIMING AND AMPLIFICATION
DIFFERENCES BETWEEN THE GFS AND ECMWF ALONG WITH RUN TO RUN
DIFFERENCES WILL ONLY CARRY A SLIGHT CHANCE OF SHOWERS AND STORMS
EACH DAY.

WILL GO WITH HIGH TEMPS THIS WEEKEND IN THE 70S WITH SURFACE HIGH
PRESSURE RIDGING DOWN INTO THE AREA FROM THE NORTHEAST AND
INCREASING CLOUD COVER. THE SURFACE RIDGE AXIS IS EXPECTED TO WEAKEN
EARLY NEXT WEEK AS AN WEAK INVERTED TROUGH SHIFTS INLAND AND
DISSIPATES... ALONG WITH THE HIGH DRIFTING FURTHER EASTWARD WITH
THE APPROACH OF THE NEXT TROUGH ALOFT. THIS WILL ALLOW HIGH TEMPS TO
REBOUND TO AROUND 80 BY MONDAY... TO LOWER TO MID 80S FOR THE
REMAINDER OF THE FORECAST PERIOD. LOW TEMPS WILL FOLLOW A SIMILAR
TREND... COLDEST/COOLEST ON SUNDAY MORNING... MID TO UPPER 50S
(GIVEN THE NAM IS NOT CORRECT... WHICH WOULD BE WARMER)... TO THE
LOWER TO MID 60S BY THE END OF THE PERIOD.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 150 PM THURSDAY...

SCATTERED CONVECTION AND ASSOCIATED MVFR CEILING/VISIBILITY WILL
OCCUR THROUGH 6 PM ACROSS THE SOUTHERN COUNTIES OF CENTRAL NC AND
POSSIBLY AFFECT THE KFAY TERMINAL. MORE ISOLATED CONVECTION WILL
OCCUR FARTHER NORTH OVER THE PIEDMONT AND NORTHERN COASTAL PLAIN.
DUE TO LIMITED COVERAGE...WILL NOT MENTION RESTRICTIONS DUE TO
WEATHER AT KRDU AND KRWI. BULK OF CONVECTION WILL DISSIPATE BETWEEN
6-9 PM LEAVING VFR CONDITIONS IN ITS WAKE.

A HIGH PRESSURE SYSTEM OVER THE CENTRAL APPALACHIANS COUPLED WITH AN
AREA OF LOW PRESSURE DEVELOPING OFF THE NC COAST WILL CAUSE A STEADY
NE WIND ACROSS CENTRAL NC LATE TONIGHT THROUGH FRIDAY NIGHT.
SUSTAINED SPEEDS 10-15 MPH WILL BE COMMON WITH GUSTS 20-25 MPH
POSSIBLE...ESPECIALLY AT KRWI AND KFAY. THIS NE FLOW WILL ADVECT
MOISTURE OFF THE ATLANTIC INTO CENTRAL NC...RESULTING IN A DECK OF
STRATUS OVERNIGHT WITH CEILINGS VARYING FROM IFR IN THE COASTAL
PLAIN TO MVFR IN THE PIEDMONT.

LOW LEVEL FLOW BECOMES MORE NLY SATURDAY MORNING...TEMPORARILY
SHUTTING DOWN MOISTURE ADVECTION OFF THE ATLANTIC. THIS SHOULD LEAD
TO DISSIPATION OF STRATUS DECK BUT STILL EXPECT A VEIL OF MID-HIGH
LEVEL CLOUDS OVER THE REGION FRIDAY MORNING THROUGH THE AFTERNOON
HOURS. STEADY NE SURFACE WIND FRIDAY WITH GUSTS 20-25 MPH EXPECTED
WITH THE STRONGER GUSTS IN THE COASTAL PLAIN (KRWI).

A RIDGE OF HIGH PRESSURE WILL EXTEND ACROSS CENTRAL NC SATURDAY INTO
SUNDAY WHILE AN AREA OF LOW PRESSURE STRENGTHENS OFFSHORE. THIS WILL
MAINTAIN A STEADY NNE FLOW ACROSS CENTRAL NC. EXPECT CEILINGS  IN
THE VFR RANGE...MAINLY ABOVE 10000FT.

LOW CONFIDENCE FORECAST LATE SATURDAY INTO EARLY NEXT WEEK AS MODEL
GUIDANCE VARIES IN ITS EVOLUTION OF THE LOW OFFSHORE AND EVENTUAL
MOVEMENT. CURRENTLY FAVOR A SOLUTION THAT WOULD KEEP BULK OF DEEPER
MOISTURE AND RAIN AWAY FROM CENTRAL NC...LEAVING VFR CONDITIONS OVER
OUR REGION. IF THE MODELS THAT ARE MORE WESTWARD WITH THE LOW ARE
CORRECT...THEN WOULD SEE AN INCREASE PROBABILITY OF MVFR CEILINGS
AND AREAS OF RAIN OVER AT LEAST THE EAST HALF OF CENTRAL NC SUNDAY
INTO MONDAY. A RETURN TO SCATTERED AFTERNOON CONVECTION EXPECTED BY
TUESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...BSD
AVIATION...WSS
Hazardous weather outlook, May 17, 8:07 AM EST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
907 AM EDT THU MAY 17 2012

NCZ021>023-038>040-042-073>078-083>086-088-089-180930-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-CHATHAM-JOHNSTON-STANLY-
MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
907 AM EDT THU MAY 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

AN ISOLATED STRONG TO SEVERE THUNDERSTORM IS POSSIBLE THIS
AFTERNOON THROUGH SUNSET. THE PRIMARY WEATHER HAZARDS WILL BE
STRONG TO DAMAGING WIND GUSTS AND HAIL TO THE SIZE OF NICKELS OR QUARTERS.
IN ADDITION...THE STORMS WILL BE SLOW MOVING. THUS LOCALLY
EXCESSIVE RAINFALL MAY LEAD TO MINOR FLOODING OF STREETS AND LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

NCZ007>011-024>028-041-043-180930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-WAKE-WILSON-
907 AM EDT THU MAY 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 17, 12:54 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
154 PM EDT THU MAY 17 2012

NCZ075-083-084-171845-
ANSON-MOORE-RICHMOND-
154 PM EDT THU MAY 17 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND...MOORE AND ANSON
COUNTIES THROUGH 245 PM EDT...

AT 152 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
STRETCHING FROM WHISPERING PINES AND ABERDEEN SOUTHWEST ACROSS
SOUTHERN PINES TO NEAR ROCKINGHAM...MOVING SOUTHWEST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE SOUTHERN PINES...
ABERDEEN...PINEHURST...AND...TAYLORTOWN...PINEBLUFF...FOXFIRE...
HOFFMAN.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3484 8032 3516 7966 3516 7962 3517 7962
      3535 7927 3519 7916 3518 7916 3521 7925
      3516 7934 3504 7946 3501 7955 3496 7958
      3491 7956 3485 7963 3482 7962 3480 7969
      3480 8012
TIME...MOT...LOC 1752Z 067DEG 17KT 3519 7932

13
Special weather statement, May 17, 12:58 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
158 PM EDT THU MAY 17 2012

NCZ011-027-028-171900-
EDGECOMBE-HALIFAX-NASH-
158 PM EDT THU MAY 17 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS SECTIONS OF NASH...HALIFAX
AND EDGECOMBE COUNTIES THROUGH 300 PM EDT...

AT 158 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ENFIELD...OR ABOUT 12 MILES SOUTH OF HALIFAX...MOVING SOUTHWEST AT 5
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WHITAKERS...GLENVIEW.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 138 AND 154.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3587 7781 3613 7806 3614 7805 3626 7768
      3610 7752
TIME...MOT...LOC 1758Z 058DEG 6KT 3616 7766

WSS
Special weather statement, May 17, 1:02 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
202 PM EDT THU MAY 17 2012

NCZ041-077-171900-
HARNETT-WAKE-
202 PM EDT THU MAY 17 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS HARNETT AND SOUTHERN WAKE
COUNTIES THROUGH 300 PM EDT...

AT 202 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LAKE WHEELER...OR ABOUT 10 MILES SOUTHEAST OF CARY...MOVING SOUTHWEST
AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...FUQUAY-VARINA...
AND...HOLLY SPRINGS...DUNCAN.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3562 7857 3544 7887 3555 7895 3559 7892
      3560 7896 3562 7900 3567 7897 3577 7868
TIME...MOT...LOC 1802Z 060DEG 7KT 3565 7873

WSS
Special weather statement, May 17, 1:48 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
248 PM EDT THU MAY 17 2012

NCZ074-083-084-171945-
ANSON-MONTGOMERY-RICHMOND-
248 PM EDT THU MAY 17 2012

...SHOWERS AND A FEW STRONG THUNDERSTORMS WILL MOVE ACROSS
RICHMOND...MONTGOMERY AND ANSON COUNTIES THROUGH 345 PM EDT...

AT 244 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND A FEW STRONG
THUNDERSTORMS PRODUCING HEAVIER RAIN OVER THE SOUTHERN PIEDMONT FROM
AROUND SOUTHERN PINES AND ANSONVILLE SOUTH TO THE SOUTH CAROLINA
STATE LINE. THESE SHOWERS WERE MOVING SOUTHWEST AT 10 MPH.

SOME LOCATIONS IMPACTED
INCLUDE...ELLERBE...COVINGTON...ROCKINGHAM...ANSONVILLE...AND
WADESBORO.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

RAINFALL RANGING UP TO 2 INCHES IS POSSIBLE THROUGH 400 PM...WHICH
COULD CAUSE MINOR FLOODING OF LOW LYING AREAS INCLUDING DITCHES...
CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE. MOTORISTS SHOULD BE
ALERT FOR WATER ON THE ROAD AND REDUCE SPEED TO AVOID HYDROPLANING.

&&

LAT...LON 3516 8028 3519 8024 3515 8022 3517 8020
      3515 8016 3517 8016 3517 8013 3519 8011
      3515 8007 3518 8005 3526 8010 3530 7971
      3519 7965 3517 7962 3480 7984 3481 8033
TIME...MOT...LOC 1844Z 060DEG 9KT 3523 7976

13
Special weather statement, May 17, 1:56 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
256 PM EDT THU MAY 17 2012

NCZ011-026>028-172000-
EDGECOMBE-FRANKLIN-HALIFAX-NASH-
256 PM EDT THU MAY 17 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH...HALIFAX...FRANKLIN
AND EDGECOMBE COUNTIES THROUGH 400 PM EDT...

AT 253 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES
SOUTH OF SPRING HOPE...OR ABOUT 11 MILES SOUTHWEST OF NASHVILLE...
MOVING SOUTHWEST AT 25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BAILEY...MIDDLESEX...
PILOT...NASHVILLE...AND CASTALIA.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3618 7741 3579 7803 3573 7819 3578 7825
      3587 7828 3590 7831 3591 7835 3593 7835
      3593 7837 3595 7839 3621 7804 3620 7801
      3626 7797 3642 7776
TIME...MOT...LOC 1853Z 061DEG 20KT 3587 7811

KRR
Special weather statement, May 17, 3:32 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
432 PM EDT THU MAY 17 2012

NCZ041-042-077-172130-
HARNETT-JOHNSTON-WAKE-
432 PM EDT THU MAY 17 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS HARNETT...JOHNSTON AND
WAKE COUNTIES THROUGH 530 PM EDT...

AT 432 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER LAKE WHEELER...OR ABOUT 7 MILES SOUTH OF
CARY...MOVING SOUTHWEST AT 35 MPH.

SOME LOCATIONS IMPACTED INCLUDE...HOLLY SPRINGS...AND...
FUQUAY-VARINA.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3588 7857 3559 7842 3541 7874 3576 7894
      3578 7894 3580 7893
TIME...MOT...LOC 2032Z 057DEG 28KT 3568 7877

23

The radar

The Raleigh/Durham radar (KRAX), 29 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wake

When
May 17, 3:35 PM EST
Where
Wake County, 2.35 mi ENE of Holly Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.660, -78.810

Nickel size hail was reported near the Sunset Ridge Neighborhood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386011.